How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11252
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
13711182
Type Your OB GYN Question Here...
Dr. Norm S. is online now

I am a 52 year old who has not had a period months

Resolved Question:

Hello
I am a 52 year old who has not had a period for 11 months and last November I experienced recurrent UTIs and was experiencing dryness. I saw a urologist who thought the issue was menopause and not having treated the ecoli infection early enough so after 5 lots of antibiotics from the GP the urologist put me on 1 nitro tablet before bed for 6 weeks and I am due to have a cystoscopy on 10th March to make sure all is ok now. No infection since. But I saw my GP again yesterday who has advised me to see a Gynercologist as I was put on low dose 10g of vagifem 3 months ago for dryness topically to see if would help the UTIs and I now take it twice a week. But on Saturday I had a bleed which has been fresh blood and has lasted like a period for 3 days. The reason I am asking you for advice is that I am worried about why this has happened after not having a period for 11 months and being now on the vagifem twice a week. Could this bleed be a side effect of vagifem as I see this is in the leaflet with it. I haven't had any pain since being on it and haven't had any blood at all in my urine or from the vagina since my last period stopped. Do you have any comments or ideas on this please?
Submitted: 1 year ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 1 year ago.
Most likely the bleeding is due to the fact that your ovaries haven't quite stopped making estrogen.Menopause occurs when the ovaries no longer make estrogen, the main female hormone. Usually we decide that a woman is in menopause when she has gone 12 months without a period. However, sometimes when it seems that estrogen production is over, the ovaries will still work for a while.Most likely the vagifem has nothing to do with the bleeding, since blood levels of estrogen don't rise when a woman is using vagifem vaginal tablets.It would be best to see a gynecologist to check this out, since there is also a small chance that cancer or precancerous changes could have developed. We can usually determine this be doing an endometrial biopsy, where a thin tube is inserted through the cervix to sample the uterine lining. As long as that's normal, nothing further need be done.It's possible that you might resume periods for a while, or perhaps you'll have this bleeding and then never bleed again. Best wishes.
Customer: replied 1 year ago.
Thank you for your reply I will see a Gynercologist about this. I don't want to have a general anethestic I am in the Uk can this all be done on a local do you know?
Expert:  Dr. Norm S. replied 1 year ago.
Yes, the endometrial biopsy is done in the office, usually with no anesthesia. It usually causes cramping that is uncomfortable but not so much.
Customer: replied 1 year ago.
Thank you for your advice. I have had a smear 3 years ago and the tested me for the Hpv virus and said I didn't have it so I am hoping that cancer is very unlikely and this is just a hormonal issue
Expert:  Dr. Norm S. replied 1 year ago.
Yes, I think that cancer is unlikely. It most likely is a hormonal issue.
Dr. Norm S. and other OB GYN Specialists are ready to help you
Customer: replied 1 year ago.
Thank you
Expert:  Dr. Norm S. replied 1 year ago.
Thank you for your payment and rating.